Thunderstorm Wind, Lyon
- When
- June 11, 8:35 PM CST
- Where
- Lyon County, 6 mi SW of Emporia
- Measured
- 61 kt (70 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.333, -96.267
Thunderstorms developed over north central Kansas late in the afternoon of the 11th and moved southeast into east central Kansas during the evening. Some of the storms became severe and produced numerous reports of large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over north central Kansas late in the afternoon of the 11th and moved southeast into east central Kansas during the evening. Some of the storms became severe and produced numerous reports of large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 11, 12:36 PM CST, 7 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 136 PM CDT TUE JUN 11 2002 RAIN THREAT AND TEMPERATURES ARE THE MAIN CONCERNS. ENVIRONMENT IS MOIST AND UNSTABLE SO POTENTIAL FOR LOCALLY HEAVY RAINS STILL EXISTS. WILL RETAIN THIS ASPECT IN NEW FORECAST PACKAGE. CONVECTIVE THREAT CONTINUES WITH MOIST UNSTABLE AIR IN THE AREA ALONG WITH SURFACE BOUNDARY TO ASSIST WITH FORCING THROUGH WEDSNESDAY NIGHT. SPC ALSO OUTLOOKS CWA FOR SLIGHT RISK SEVERE WEATHER THROUGH WEDNESDAY NIGHT. WILL GO DRY FROM THURSDAY ON EXCEPT HAVE INCERTED THUNDERSTORMS BACK IN THE FORECAST FOR THE WEEKEND AS NORTHWEST FLOW EVENTS COULD TRANSPIRE. ON TEMPERATURES...HAVE GONE WITH A BLEND OF LATEST GUIDANCE WITH CURRENT FORECAST TOPPED OFF WITH TREND TOWARD CONSISTENCY WITH SURROUNDING OFFICES. .TOP...NONE LWS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 4 ESE JUNCTION CITY KS .75 INCH HAIL
06/11/02 GEARY PUBLIC REPORTED DIME
SIZE HAILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 PM 7 E ALTA VISTA KS .75 INCH HAIL
06/11/02 WABAUNSEE PUBLIC REPORTED DIME
SIZE HAILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 13 S ALMA KS 60 MPH TSTM GUST
06/11/02 WABAUNSEE TREE DOWN AND 60 MPH
WINDS REPORTED BY LAW
ENFORCEMENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 5 N TOPEKA KS WIND DAMAGE
06/11/02 SHAWNEE TREE BLOWN DOWN
0925 PM SCRANTON KS 60 MPH TSTM GUST
06/11/02 OSAGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM 2 W OVERBROOK KS 60 MPH TSTM GUST
06/11/02 OSAGEKSZ008>012-020>024-026-034>040-054>056-058-059-120300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 935 PM CDT TUE JUN 11 2002 THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH 412... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA SOME CITIES NO LONGER IN TORNADO WATCH 412... MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA SEVERE THUNDERSTORM WATCH 414 IS IN EFFECT UNTIL 2 AM FOR THE FOLLOWING COUNTIES... GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN TORNADO WATCH 414... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA
The Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298400, 5298494, 5298495, 5298496.